Anticoagulation with Novastan (argatroban) in patients with heparin-induced thrombocytopenia and heparin-induced thrombocytopenia and thrombosis syndrome

Semin Thromb Hemost. 1997;23(2):197-202. doi: 10.1055/s-2007-996091.

Abstract

Heparin-induced thrombocytopenia (HIT) is a syndrome that has been identified with increased frequency. The mortality associated with HIT approaches 35%. Previous strategies for treatment of the associated thrombosis with HIT have frustrated clinicians with poor outcomes. Recent awareness of the complex pathophysiology of HIT combined with the availability of new anticoagulants has led to the development of a rational therapeutic strategy for this group of patients. The foundation of this strategy involves thrombin inhibition and careful patient monitoring. Our preliminary results with the thrombin inhibitor argatroban (Novastan) have been favorable and warrant continued investigation.

Publication types

  • Review

MeSH terms

  • Antibodies / blood
  • Antithrombins / therapeutic use*
  • Arginine / analogs & derivatives
  • Heparin / adverse effects*
  • Humans
  • Pipecolic Acids / therapeutic use*
  • Sulfonamides
  • Syndrome
  • Thrombocytopenia / chemically induced*
  • Thrombocytopenia / drug therapy*
  • Thrombocytopenia / immunology
  • Thrombosis / chemically induced*
  • Thrombosis / drug therapy*

Substances

  • Antibodies
  • Antithrombins
  • Pipecolic Acids
  • Sulfonamides
  • Heparin
  • Arginine
  • argatroban